Texas, 2023

Hail and Damaging Winds in Texas, May 23, 2023

May 23, 2023 · NWS HGX · 10 events in 2 counties and zones

An isolated severe thunderstorm moved from north to|south across a portion of Southeast Texas on Tuesday, May 23. The|storm produced several reports of damage from multiple locations|between Huntsville and Conroe along the storm`s path through|Walker and Montgomery counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An isolated severe thunderstorm moved from north to|south across a portion of Southeast Texas on Tuesday, May 23. The|storm produced several reports of damage from multiple locations|between Huntsville and Conroe along the storm`s path through|Walker and Montgomery counties. One of the reports came from a|home construction site, where two people were reported killed and|seven injured when the home under construction collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 23, 12:01 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 23, 12:01 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
101 PM CDT Tue May 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday Night)
Issued at 307 AM CDT Tue May 23 2023

Rapidly weakening showers and thunderstorms working their way out of
north central Texas might edge their way into parts of our northern
counties this morning. Have low rain chances in that area in case
something survives. Did raise Pops for the rest of the area today as
any boundaries from this activity combined with daytime heating
might result in some development, but kept the values just below the
mention of rain as current thinking is that activity will be quite
isolated. We will monitor as the morning/day progresses and adjust
rain chances upward as needed. Similar situation can be expected
late tonight through the day on Wednesday as additional development
in a northwest flow aloft tries to work its way into our area. In
this case, confidence is better that we will see some rain, so have
isolated to scattered showers and thunderstorms in the forecast.
Anything that does develop should dissipate Wednesday evening.

For temperatures, much of the area should see highs today reach the
upper 80s to around 90 (closer to the mid 80s at the beaches), and
lows tonight should bottom out in the mid to upper 60s with some
spots in the Houston area having trouble falling below 70 (closer to
the mid 70s at the beaches). Have similar temperature forecasts for
Wednesday and Wednesday night, but Wednesday's highs might end up a
couple degrees cooler where rains develop.

42

&&

.LONG TERM...
(Thursday through Monday)
Issued at 307 AM CDT Tue May 23 2023

Global models have indicated little change to the extended pattern
with a blocking pattern dominating the CONUS throughout the end of
the week and into the upcoming weekend, bringing SE TX a period of
generally benign and consistent weather. Rainfall from the passage
of Wednesday's midlevel shortwave is generally expected to have
tapered off by early Thursday. However, depending on the exact
timing of the feature along with the potential for any lingering
boundaries associated with dispersed convection from Wednesday, a
stray storm or two cannot fully be ruled out early on Thursday.
Otherwise, with midlevel ridging continuing to dominate the area
through the weekend, the prevailing trend of warm and humid
conditions with limited rainfall chances is expected to continue.

A slight breakdown of the midlevel ridge is expected by late
Saturday/early Sunday, with both the GFS and the EC now indicating
the approach of a very weak surface boundary during this time.
While moisture will remain abundant (total PWs of ~1.5-7) during
this time, forcing will otherwise be relatively weak and thus only
scattered to isolated convection is anticipated with minimal
rainfall totals. Midlevel flow will become increasingly zonal by
Monday/Tuesday, with synoptic models now indicating the approach
of a more potent midlevel shortwave. This should be sufficient
enough to trigger some scattered thunderstorm activity, and as a
result have included 20-30% PoP in this forecast package.

Overall, temperature forecast has remained generally on track and
consistent from previous issuances with daytime highs in the upper
80s to lower 90s and overnight lows in the upper 60s to 70s. Given
relatively weak WAA and thus slightly lower surface dew points,
maximum heat index values do not look to exceed 95.

Cady

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1229 PM CDT Tue May 23 2023

Light winds and VFR conditions should prevail throughout the day.
Isolated showers and storms may develop along the sea breeze this
afternoon, remaining mainly isolated to areas south of I-10. Winds
become calm and variable overnight, allowing for another round of
patchy fog to develop across portions of SE Texas. Fog development
may be hindered by the next storm system, which should approach
SE Texas early Wednesday morning. Current guidance suggests storms
developing near KCLL around this time with rain chances rising
and becoming more widespread into Wednesday afternoon. Any fog
should burn off after sunrise, with VFR conditions prevailing
through the day on Wednesday.

03

&&

.MARINE...
Issued at 307 AM CDT Tue May 23 2023

Light winds and low seas will continue to prevail throughout the
remainder of the week and into the weekend, with neither seas nor
wind speeds expected to approach caution thresholds over the next
seven days. Scattered showers and storms are possible on Wednesday
as a disturbance moves through the area, but strong storms are not
expected to occur.

Cady

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  68  86  67  86 /  20  20  10  10
Houston (IAH)			  68  89  69  88 /  10  30  10  10
Galveston (GLS)			  75  86  75  84 /  20  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...42
LONG TERM....Cady
AVIATION...03
MARINE...Cady

In the hours before

Special weather statement, May 23, 1:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
210 PM CDT Tue May 23 2023

TXZ176-177-198-231945-
Madison TX-Walker TX-Grimes TX-
210 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northeastern Grimes,
southeastern Madison and west central Walker Counties through 245 PM
CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Huntsville and Crabbs Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3090 9597 3097 9582 3077 9554 3063 9590
TIME...MOT...LOC 1910Z 330DEG 25KT 3088 9584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

The radar

The Houston radar (KHGX), 147 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Walker

When
May 23, 1:30 PM CST
Where
Walker County, Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.720, -95.570

Strong thunderstorm winds snapped multiple power lines in the Huntsville area.

Thunderstorm Wind, Walker

When
May 23, 1:32 PM CST
Where
Walker County, Huntsville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.720, -95.570

Strong thunderstorm wind gusts blew down a large tree, which fell onto an apartment complex and caused roof damage.

Thunderstorm Wind, Walker

When
May 23, 1:32 PM CST
Where
Walker County, 0.59 mi E of Huntsville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.730, -95.570

Widespread tree damage was reported along Crosstimbers Dr in Huntsville.

Thunderstorm Wind, Montgomery

When
May 23, 2:13 PM CST
Where
Montgomery County, 6.03 mi WNW of Willis
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.460, -95.570

Extensive tree damage was reported in the vicinity of Corinthian Point Yacht Club.

Thunderstorm Wind, Montgomery

When
May 23, 2:13 PM CST
Where
Montgomery County, 6.03 mi WNW of Willis
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.460, -95.570

Widespread significant tree damage was observed in the Cape Malibu subdivision in Willis.

Thunderstorm Wind, Montgomery

When
May 23, 2:22 PM CST
Where
Montgomery County, 2.39 mi SSW of Willis
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.390, -95.500

Widespread tree damage was reported in the Panorama Village area.

Thunderstorm Wind, Montgomery

When
May 23, 2:34 PM CST
Where
Montgomery County, 1.38 mi S of Beach
Measured
50 kt (58 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
7 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.300, -95.420

Strong thunderstorm wind gusts blew down the frame of a house under construction in Conroe, resulting in the death of two workers and seven injuries.

Thunderstorm Wind, Montgomery

When
May 23, 2:40 PM CST
Where
Montgomery County, 0.6 mi E of Granger
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.330, -95.470

Strong thunderstorm winds resulted in downed tree limbs in Conroe, as well as shingles being blown off of roofs.

Hail, Montgomery

When
May 23, 2:51 PM CST
Where
Montgomery County, 1.92 mi WSW of Granger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.320, -95.510

Trained spotters reported quarter sized hail near McDade Park in Conroe.

Thunderstorm Wind, Montgomery

When
May 23, 3:00 PM CST
Where
Montgomery County, 2.76 mi N of Granger
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.370, -95.480

Large trees were downed across roadways near Panorama Village, just north of Conroe. This made the roadways impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Montgomery2023-05-2335MaleHeavy Equipment/ConstructionDirect
Thunderstorm Wind, Montgomery2023-05-2321MaleHeavy Equipment/ConstructionDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090842, 1090828, 1090843, 1090834, 1090844, 1090832, 1090829, 1090830, 1090836, 1090835.